Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 48, NWS Paducah, KY

July 10, 2019Hopkins County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 10, 2019, 2:25 PM CDT for Hopkins County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2019, 2:25 PM CDT (19:25 UTC)
Expired
Jul 10, 2019, 4:54 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Hopkins County, KY

The radar

The Ft Campbell radar (KHPX), 68 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:24 PM CDT, 1 minute earlier.

Area forecast discussion, Jul 10, 2:24 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
224 PM CDT Wed Jul 10 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 224 PM CDT Wed Jul 10 2019

Very humid, hot conditions this afternoon, with the Heat Advisory
easily verified, as values have hit 105 to 110 this afternoon.
Scattered convection continues, and is driven largely by an
extremely unstable atmosphere, and very weak mid level support. How
much of this activity continues into the evening is in question. The
degree of instability and persistent weak support should keep the
activity going at least through mid to late evening. Toward midnight
and beyond, the focus will be with the passage of a weak front, and
DPVA approaching our northern CWFA, at the southern extent of a trof
axis from the Great Lakes to central Illinois 12z Thursday. We'll
shift PoPs toward the Evansville Tri-State area late, pushing south
into west KY with time.

For this afternoon and evening, locally very heavy rainfall on a
scattered basis is likely. Most likely strong to severe aspect will
be damaging downburst winds on a localized scale.

Front will continue to push southeast and eventually out of west KY
Thursday, with drier air working in from the northwest. Will
transition Pops out of the area, making way for dry conditions area
wide Thursday night through Friday night, as high pressure builds in
upon northwest flow aloft, giving us relief from the humidity. There
may be an uptick in diurnally enhanced cloud cover Thursday, as the
H7 trof continues to move through the area, lagging a bit behind the
upper level trof.

.LONG TERM...(Saturday through Wednesday)
Issued at 224 PM CDT Wed Jul 10 2019

High pressure will briefly hold on Saturday before giving way to an
evolving storm system. While temperatures will reach into the lower
90s, dewpoints will remain in the middle 60s keeping heat indices in
the middle 90s. On Sunday, dewpoints increase to around 70 with
temperatures in the lower 90s. This gives us heat indices
approaching 100 again in some areas. Sunday will also bring a better
chance of some diurnal convection across the eastern half of the
forecast area.

The rest of the forecast period will greatly depend on the
developing area of low pressure (what may be TS Barry) in the Gulf
of Mexico. Models are actually more in agreement today bringing the
surface area of low pressure ashore somewhere on the Louisiana coast
Saturday morning. Both the GFS and ECMWF bring the system due north
(although the GFS is just barely a little further east). This is
where the models diverge just slightly. The GFS is much more robust
with precipitation east of the surface low spreading tropical rains
across the whole region as early as late Monday morning. The ECMWF
keeps most of the precip west of the Mississippi. At any rate,
chances for precipitation increase on Monday with the best chances
for tropical rains coming Tuesday and Tuesday night. While much will
depend on cloud cover, highs will remain in the lower 90s through
Wednesday with increasing dewpoints that push heat indices above 100
again.

&&

.AVIATION...
Issued at 224 PM CDT Wed Jul 10 2019

VFR conditions through tonight outside scattered showers and
thunderstorms. As far as the terminals, will handle with VCTS
until confidence becomes high for site impact. Thursday, early in
the day, there is some indication that low VFR to MVFR sct-bkn
clouds may move south and east across the area behind a weak cold
front. This front will also cause light winds through tonight to
become northwest 5 to 10 kts by Thursday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ075>078-080>094.

MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Heat Advisory until 7 PM CDT this evening for INZ081-085-086.

KY...Heat Advisory until 7 PM CDT this evening for KYZ001>010-014.

&&
Hazardous weather outlook, Jul 10, 4:26 AM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
426 AM CDT Wed Jul 10 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
426 AM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight, with the
best chance of storms, including strong storms, occurring during
the peak heating hours of the late afternoon and early evening.
Damaging winds are the primary storm hazard should a strong or
severe storm occur. Otherwise, locally heavy rain and lightning
are the primary anticipated storm hazards.

A heat advisory is in effect for much of the area today. Refer to
the advisory for details.

The latest river flood warnings and statements reference details
on continued river flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lingering thunderstorm chances Thursday include heavy rain and
lightning as the primary storm hazards.

Minimal storm chances return again Monday and Tuesday, mainly
during the heating hours of the afternoon. Locally heavy rain will
be the primary storm hazard Monday and Tuesday.

Continue to reference river flood warnings and statements for
detailed river flood information.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain alert status in case their activation is
requested later today.

In the hours before

Special weather statement, Jul 10, 10:11 AM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1011 AM CDT Wed Jul 10 2019

INZ082-087-088-KYZ011>013-015>022-110000-
PIKE-WARRICK-SPENCER-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-
CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF PETERSBURG, BOONVILLE, ROCKPORT,
EDDYVILLE, CADIZ, PRINCETON, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, AND ELKTON
1011 AM CDT Wed Jul 10 2019

...Hot and very humid conditions for the rest of today...

Afternoon peak heat index values will be well into the 100 to 105
degree range, through about 7 PM, as highs reach into the lower
to mid 90s with high humidity. Isolated thunderstorms may provide
temporary relief for some.

08
Special weather statement, Jul 10, 2:20 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT Wed Jul 10 2019

ILZ084>094-INZ085>088-KYZ001>022-MOZ076-086-087-100-107>112-114-
102130-
JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-MASSAC-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-
CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF CARBONDALE, MURPHYSBORO, HERRIN,
HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA,
ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, POSEYVILLE,
EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL,
WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION,
EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE,
HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON,
PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT,
VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON,
CHARLESTON, AND NEW MADRID
220 PM CDT Wed Jul 10 2019

...Strong thunderstorms this afternoon...

Scattered strong thunderstorms will continue across southeast
Missouri, southern Illinois and western Kentucky. Development is
expected across southwest Indiana as well.

Any of the stronger slow moving storms will be capable of high
wind gusts and very heavy rainfall in a short amount of time.
Continue to monitor for additional statements and possible
warnings.

08

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:26 AM CDTHeat AdvisoryPAHBallard, Calloway, Carlisle, Crittenden, Fulton, Graves and 5 more17 hr
Jul 10, 12:57 PM CDTAreal Flood AdvisoryPAHCrittenden113 min
Jul 10, 1:16 PM CDTAreal Flood AdvisoryPAHCalloway97 min
Jul 10, 1:53 PM CDTAreal Flood AdvisoryPAHCaldwell, Livingston, Lyon3 hr
Jul 10, 2:18 PM CDTAreal Flood AdvisoryPAHHopkins3 hr
Jul 10, 2:39 PM CDTFlash Flood WarningPAHGraves, Livingston, McCracken, Marshall2 hr
Jul 10, 2:51 PM CDTSpecial Weather StatementPAHMarshall39 min
Jul 10, 3:18 PM CDTFlash Flood WarningPAHMcCracken3 hr
Jul 10, 3:44 PM CDTSpecial Weather StatementPAHMcCracken46 min
Jul 10, 3:45 PM CDTSevere Thunderstorm WarningPAHBallard, Graves, McCracken30 min
Jul 10, 4:37 PM CDTAreal Flood AdvisoryPAHBallard3 hr
Jul 10, 4:35 PM CDTSpecial Weather StatementPAHJohnson40 min
Jul 10, 5:27 PM CDTSpecial Weather StatementPAHAlexander48 min
Jul 10, 6:24 PM CDTSpecial Weather StatementPAHJefferson36 min
Jul 10, 1:37 PM CDTSevere Thunderstorm WarningPAHWayne23 min
Jul 10, 2:11 PM CDTAreal Flood AdvisoryPAHWayne3 hr
Jul 10, 2:53 PM CDTSpecial Weather StatementPAHButler, Ripley52 min
Jul 10, 3:15 PM CDTFlash Flood WarningPAHButler, Ripley4 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.